Alert archive / Michigan / Special Weather Statements in 2020
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jul 9, 2020, 6:21 PM EDT for Oscoda County, Michigan. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 6:21 PM EDT (22:21 UTC)
- Expired
- Jul 9, 2020, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Gaylord, MI
County Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 35 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:30 PM EDT | TSTM WND DMG | 1 E Lewiston, MI | NUMEROUS TREES DOWN FROM THUNDERSTORM WINDS. POWER AND CABLE COMPANIES, AS WELL AS ROAD COMMISSION CLEARING TREES. TIME OF STORM BASED ON RADAR AND 911 CALLS TO MONTMORENCY COUNTY DISPATCH. |
| Jul 9, 6:49 PM EDT | TSTM WND DMG | Lewiston, MI | TREE DOWN ON CABIN FROM WINDS OFF OF LAKE. TIME ESTIMATED FROM RADAR. |
| Jul 9, 6:51 PM EDT | HAIL 1 | Lewiston, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
406 WWUS83 KAPX 092221 SPSAPX Special Weather Statement National Weather Service Gaylord MI 621 PM EDT Thu Jul 9 2020 MIZ022-023-028-029-092300- Otsego-Montmorency-Oscoda-Crawford- 621 PM EDT Thu Jul 9 2020 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN OTSEGO...NORTHEASTERN CRAWFORD...SOUTHWESTERN MONTMORENCY AND NORTHWESTERN OSCODA COUNTIES... At 620 PM EDT, strong thunderstorms were located over Garland, or near Lewiston, moving northwest at 10 mph. Winds in excess of 40 mph and nickel size hail are possible with these storms. Locations impacted include... Lewiston, Lovells, Hetherton, Garland and Red Oak. LAT...LON 4479 8409 4465 8433 4486 8462 4504 8430 TIME...MOT...LOC 2220Z 143DEG 10KT 4480 8428 $$ adam
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 9, 3:50 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 9, 3:50 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 350 PM EDT Thu Jul 9 2020 .NEAR TERM...(Through Friday) Issued at 348 PM EDT Thu Jul 9 2020 High Impact Weather Potential: Locally heavy rainfall. Pattern Synopsis/Forecast: At mid afternoon...visible imagery shows outflow boundary from morning convection on the other side of Lake Michigan dropping southeast across northern Lower...roughly along a PZQ-GLR-TVC-MBL line at 18z. Southwesterly cloud layer winds and a southward moving forcing mechanism have resulted in developing storms getting undercut by the boundary as they track northeast...so convection hasn't been long lasting before it gets left behind in the more stable air. But some nice convective towers out the window from the west-southwest through north. Convective cloud development has been more muted/non-existent across eastern Upper with scattered convection over adjacent areas of northeast Ontario. Scattered convection continues across central and southern Wisconsin and along the Iowa/Minnesota border associated with a well-defined vorticity center. 18z surface analysis shows a 1000mb surface low along the Ontario/Manitoba border with a trailing cold front into northwest Minnesota/eastern South Dakota...surface dew points behind the front have dropped into the 50s. Iowa short wave trough will continue to move east tonight and will cross the upper Lakes and adjacent portions of Indiana/Ohio on Friday. Cold front will also push east overnight but its eastward progress across Lower Michigan may be impeded by a frontal wave that develops along it. Primary Forecast Concerns: Continue convection this evening...and a more widespread rain chance Friday with short wave trough passage. Thinking there will be several aspects to the precipitation threat over the next 24 hours...first is current mostly diurnally driven activity over northern Lower which will continue as the outflow boundary continues to sink southward though the focus should translate more into northeast Lower. There is still a fair bit of elevated instability forecast over northern Lower this evening but with the overall flow very weak it's hard to find an additional trigger that may kick off more convection. So think the trend toward a drier period is probably OK once we get past 01z-02z. As the night progresses and upstream short wave trough gets closer... some increase in low level flow and isentropic ascent along with precipitable water values climbing above 1.75 inch should set the stage for the next round of showers/embedded thunderstorms especially for northwest Lower. Despite our rather very un- winterlike recent pattern...looks like a nice cool season type deformation zone/frontogenetic axis developing right along the 700mb trough axis...with the implication of a more widespread area of rainfall that will drift northeast and spread across Lake Michigan and into eastern Upper and at least northwest Lower. High absolute moisture values and a deep warm cloud layer should make this an efficient rainfall producer...and actually some needed rainfall given recent dryness. Meanwhile...over northeast Lower especially closer to Saginaw Bay some potential for boundary layer heating and destabilization in the vicinity of the cold front and frontal wave...MLCAPE values likely in the 1000-1500+J/kg range. Low level convergence and upper level support from short wave trough should result in another round of thunderstorms...and also with the heavy downpour/rainfall threat especially given potential for cell training depending on how this evolves. Potential 24 hour rainfall totals ending 00z Saturday in excess of 1 inch. && .SHORT TERM...(Friday night through Sunday) Issued at 348 PM EDT Thu Jul 9 2020 High Impact Weather Potential: Minimal Pattern/Forecast:Our persistent ridging across the Great Lakes is pushing off to our east. This will be replaced by two pieces of shortwave energy. The first treking across northern Ontario and the second moving across the upper Mississippi Valley. By Friday night these will start to consolidate across the upper Great Lakes. This will bring cooler temperatures to the region for the weekend. Details/Concerns: Humidity levels drop noticeably behind a cold front Friday evening and overnight with PWAT's dropping back to normal levels (0.8-1.0"). Any lingering showers and clouds clear out from west to east Friday night, with lows near 60. Saturday looks to be dry and cooler with shortwave ridging briefly building in and northwest sfc winds bringing continued weak CAA across much of the area. Highs will be right around normal except for the southeast where downsloping winds may push temps into the mid 80s. Saturday night into Sunday brings additional shower chances as a wave dropping through Wisconsin spins up a weak surface low that treks through the northern Ohio river valley. Confidence in this is low however as guidance is in disagreement regarding the strength of the wave and presence of the sfc low, but kept low pops in for the daytime. Overall the multiple waves dropping into the Great Lakes troughiness will reinforce the cooler and more cloudy weather. && .LONG TERM...(Sunday night through Thursday) Issued at 348 PM EDT Thu Jul 9 2020 Heights start quickly building on Monday, but we don't see much of a surface response through the day, with our cooler conditions continuing...Then heading into midweek the jet is pushed back to our north as ridging once again builds into the Great Lakes. Heat and humidity returns within the southwesterly synoptic flow. Showers and scattered storms are possible most afternoons, with the best chance of widespread rain and storms coming on Wednesday with a compact yet potentially strong shortwave sliding up through the region. Weak troughing on some guidance for Thursday may allow for light scattered showers in the upper Great Lakes. However, confidence in this is low thanks to a strong ridge becoming centered over the Ozarks, likely to bring overall hot and dry conditions for the end of the week. && .MARINE... Issued at 348 PM EDT Thu Jul 9 2020 Pressure gradient expected to strengthen a little on Friday with the passage of a cold front and probably some kind of surface low along it. This is also expected to set the stage for a more northerly component to winds during the day Friday except south of Thunder Bay on Lake Huron where winds will remain light with more of an easterly component until Friday night. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...JPB SHORT TERM...STJ LONG TERM...STJ MARINE...JPB
Hazardous weather outlook, Jul 9, 4:09 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 409 PM EDT Thu Jul 9 2020 MIZ016>018-020>036-041-042-086>088-095>099-101100- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 409 PM EDT Thu Jul 9 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Scattered thunderstorms are possible this evening across northern Lower Michigan mainly south of the M-32 corridor. Gusty winds, small hail, and heavy downpours may accompany some of the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Locally heavy rainfall is possible Friday across all of eastern Upper and northern Lower Michigan. In addition...thunderstorms are possible especially along and east of the I-75 corridor in northeast Lower. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-101100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 409 PM EDT Thu Jul 9 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. Scattered thunderstorms are expected this evening within the Lake Huron nearshore waters from Thunder Bay southward. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible on Friday especially within the Lake Huron nearshore waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. JPB
In the hours before
Special weather statement, Jul 9, 6:19 PM EDT, 2 minutes before
Special Weather Statement National Weather Service Gaylord MI 619 PM EDT Thu Jul 9 2020 MIZ023-092300- Montmorency- 619 PM EDT Thu Jul 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONTMORENCY COUNTY... At 618 PM EDT, a strong thunderstorm was located near Briley Township, or near Atlanta, moving south at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Atlanta, Briley Township and Canada Creek Ranch. LAT...LON 4513 8423 4513 8400 4495 8397 4495 8427 TIME...MOT...LOC 2218Z 005DEG 19KT 4507 8414 STJ
Special weather statement, Jul 9, 6:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Gaylord MI 621 PM EDT Thu Jul 9 2020 MIZ022-023-028-029-092300- Otsego-Montmorency-Oscoda-Crawford- 621 PM EDT Thu Jul 9 2020 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN OTSEGO...NORTHEASTERN CRAWFORD...SOUTHWESTERN MONTMORENCY AND NORTHWESTERN OSCODA COUNTIES... At 620 PM EDT, strong thunderstorms were located over Garland, or near Lewiston, moving northwest at 10 mph. Winds in excess of 40 mph and nickel size hail are possible with these storms. Locations impacted include... Lewiston, Lovells, Hetherton, Garland and Red Oak. LAT...LON 4479 8409 4465 8433 4486 8462 4504 8430 TIME...MOT...LOC 2220Z 143DEG 10KT 4480 8428 adam
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:50 AM EDT | Special Marine Warning | APX | 85 min | |
| Jul 9, 5:54 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 36 min |
| Jul 9, 6:19 PM EDT | Special Weather Statement | APX | Montmorency | 41 min |
| Jul 9, 6:52 PM EDT | Special Weather Statement | APX | Otsego | 23 min |
| Jul 9, 7:09 PM EDT | Special Weather Statement | APX | Montmorency | 36 min |
| Jul 9, 7:25 PM EDT | Special Weather Statement | APX | Crawford | 50 min |
Nearby
Special Weather Statements in Michigan, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.